Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 245, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2016, 12:10 AM CDT for Forrest County, Lamar County, Mississippi. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2016, 12:10 AM CDT (05:10 UTC)
- Expired
- May 20, 2016, 1:15 AM CDT
- In force
- 65 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Forrest County, MS, Lamar County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 12:48 AM CDT | TSTM WND DMG | 3 Sse Sunrise, MS | TREE DOWN ON RUGER RD NEAR OLD RIFFLE RANGE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 10:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 5.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
508
WUUS54 KJAN 200510
SVRJAN
MSC035-073-200615-
/O.NEW.KJAN.SV.W.0245.160520T0510Z-160520T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1210 AM CDT FRI MAY 20 2016
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FORREST COUNTY IN SOUTHEASTERN MISSISSIPPI...
SOUTHEASTERN LAMAR COUNTY IN SOUTHEASTERN MISSISSIPPI...
* UNTIL 115 AM CDT
* AT 1210 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LUMBERTON TO NEAR MCHENRY...MOVING NORTHEAST AT
50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PURVIS AROUND 1220 AM CDT.
PINE RIDGE AND ROCK HILL AROUND 1225 AM CDT.
MCLAURIN AROUND 1235 AM CDT.
PETAL AND SUNRISE AROUND 1240 AM CDT.
MACEDONIA AROUND 1250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
3098 8947 3100 8948 3100 8950 3101 8950
3101 8955 3100 8955 3100 8957 3104 8961
3144 8923 3143 8915 3091 8914 3091 8934
TIME...MOT...LOC 0510Z 223DEG 44KT 3103 8951 3074 8919
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
EEC2 follow-up statements
622
WWUS54 KJAN 200534
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1234 AM CDT FRI MAY 20 2016
MSC035-073-200615-
/O.CON.KJAN.SV.W.0245.000000T0000Z-160520T0615Z/
FORREST MS-LAMAR MS-
1234 AM CDT FRI MAY 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR FORREST AND SOUTHEASTERN LAMAR COUNTIES...
AT 1234 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PURVIS TO 7 MILES EAST OF MAXIE...MOVING NORTHEAST
AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
HATTIESBURG AROUND 1240 AM CDT.
PETAL AND SUNRISE AROUND 1255 AM CDT.
MACEDONIA AROUND 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
3098 8947 3100 8948 3100 8950 3101 8950
3101 8955 3100 8955 3100 8957 3104 8961
3144 8923 3143 8915 3091 8914 3091 8934
TIME...MOT...LOC 0534Z 212DEG 37KT 3120 8945 3100 8908
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
EEC115 WWUS54 KJAN 200550 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1250 AM CDT FRI MAY 20 2016 MSC035-073-200615- /O.CON.KJAN.SV.W.0245.000000T0000Z-160520T0615Z/ FORREST MS-LAMAR MS- 1250 AM CDT FRI MAY 20 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR NORTHEASTERN FORREST AND EAST CENTRAL LAMAR COUNTIES... AT 1249 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM HATTIESBURG TO NEAR BEAUMONT...MOVING NORTHEAST AT 50 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THESE SEVERE STORMS WILL BE NEAR... MACEDONIA AROUND 100 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3116 8949 3144 8923 3143 8915 3105 8915 TIME...MOT...LOC 0549Z 223DEG 44KT 3133 8931 3113 8894 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ EEC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:13 PM CDT, 57 minutes earlier.
Area forecast discussion, May 19, 11:13 PM CDT, 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1113 PM CDT THU MAY 19 2016 .UPDATE...Did a quick update to include mention of severe storms tonight over our three southeast most counties. the mcs over southern Louisiana will continue to track east northeast and a few storms capable of damaging wind gusts may spread across the southern portions of Marion, Lamar and Forest counties during the next few hours. This complex will be east of our cwa before sunrise. /22/ && .PREV DISCUSSION... /issued 921 PM CDT THU MAY 19 2016/ UPDATE...have lowered pops significantly and removed thunder tonight across the northern half of the cwa. An mcs moving east across southern Louisiana this evening will limit any deep moisture return and the stalled frontal boundary looks to remain south of our cwa. Instability and the greatest chance for rain will occur along and south of hwy 84. Light rain will remain possible over our northern half tonight as a shortwave nearing the Arklatex region shifts east but water vapor imagery also shows drier air spreading east in its wake that wl limit convection early Friday morning. QPF amounts tonight across the northern half of the area were lowered with the evening update as well. /22/ AVIATION...VFR conditions were still being observed areawide at 02z and wl continue at most taf sites until after 09z. The exception wl be at HBG where the tsra activity wl result in lower flight categories by 05z. Tsra activity now looks to remain confined to the south tonight. Elsewhere...MVFR/IFR cigs wl likely develop after 09z and continue through 15z Fri. MVFR conds with scattered TSRA activity wl develop Fri then shift east Fri evening. VFR conds are expected to return Fri evening. /22/ PREV DISCUSSION... /issued 420 PM CDT THU MAY 19 2016/ DISCUSSION...All day we have been watching showers and thunderstorms edge closer to the region from the west, out of eastern Texas. The latest trend is focusing by far the most intense convection on a path into the northwestern Gulf of Mexico after just moving off of the southeastern Texas coast. This trend, while not forecast terribly well by the consensus of short range models, is not surprising considering the surface front (separating marginally unstably inland air from the juicy and definitely unstable Gulf air mass) lies roughly along and parallel to the Gulf Coast. The potential for a large thunderstorm complex moving east in the vicinity of the Gulf Coast raises the prospect for precip potential getting compromised somewhat inland in our region as Gulf moisture transport gets effectively cut off. For this reason I did not go over 80 PoPs through tomorrow, but kept rain chances fairly high in many areas since the atmosphere should still be able to squeeze out some showers and embedded thunderstorms in our region considering the non-negligible short wave which will be moving overhead and working with a bit of (mainly elevated) instability. Needless to say (especially considering words expressed thus far) the potential for severe weather in our region is not nearly high enough to consider adding anything in the HWO or graphics at this time. Certainly a few strong storms cannot be ruled out later tonight and again through tomorrow, mainly in southern zones, where a cell producing brief gusty winds and maybe some small hail is not impossible. Best guess is that a wave of showers and embedded thunderstorms will move across the region tonight and clear out early tomorrow, although the main cold front will still have until tomorrow night to swing well into the region from the northwest. This incoming front should trigger some additional showers and thunderstorms, especially along and southeast of the Natchez Trace Corridor, midday through early evening tomorrow. Once again, no severe weather is anticipated with this activity although a strong storm cannot be ruled out. By late tomorrow evening conditions should be drying out although at least patchy fog is possible late Friday night in southeastern Mississippi. This weekend still looks to be quite nice for late May standards although the afternoon will be a bit warm across areas especially south of I-20. Forecast high temps were adjusted toward the higher end of the guidance envelope over this time frame and through the first few days of next week as models continue a subtle trend of focusing the coolest air in the wake of the cold front well to our northeast. Otherwise, the forecast into the middle of next week only received quite minor tweaks from the previous forecast with rain chances gradually increasing again, particularly over northern zones, before the end of the long term period. The relevant portion of the prior forecast discussion is attached below. /BB/ PREV DISCUSSION... /issued 355 AM CDT THU MAY 19 2016/ Long Term (Tuesday and Wednesday): The pattern will begin to change by the middle of the week as an upper trough carves out over the western US and the subtropical jet gets in on the act, extending northward into TX and LA. This will result in falling surface pressures and increased storminess across the Plains - with some activity possibly reaching into the MS Valley by Tuesday and Wednesday (though there remain discrepancies in model solutions with respect to timing/location specifics). Forcing mechanisms aside, there will be a gradual uptick in low level moisture/instability each day which could contribute to increasing diurnal rain chances. For now isolated/scattered POPs have been introduced from west to east Tuesday into Wednesday. Further refinements will be made as this time frame comes into better focus. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 66 81 62 84 / 59 74 15 3 Meridian 66 79 62 83 / 43 81 24 4 Vicksburg 66 82 62 84 / 67 61 10 1 Hattiesburg 69 82 64 87 / 80 83 24 5 Natchez 66 83 62 83 / 77 59 14 3 Greenville 63 79 60 82 / 24 48 9 1 Greenwood 62 79 60 82 / 24 69 10 2 && .JAN Watches/Warnings/Advisories... MS...None. LA...None. AR...None. && BB/DL
Hazardous weather outlook, May 19, 2:12 PM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 212 PM CDT THU MAY 19 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 201915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 212 PM CDT THU MAY 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI... SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. 26 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:59 AM CDT | Special Weather Statement | JAN | Jones | 46 min |
| May 20, 3:36 PM CDT | Special Weather Statement | JAN | Winston | 24 min |
| May 20, 4:02 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 13 min |
| May 20, 4:18 PM CDT | Special Weather Statement | JAN | Lowndes | 27 min |
| May 20, 4:41 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 19 min |
| May 20, 4:48 PM CDT | Special Weather Statement | JAN | Noxubee | 27 min |
| May 20, 5:01 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 14 min |
| May 20, 5:16 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 14 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.